Wisconsin, 2010Flooding in Wisconsin, September 26 to 30, 2010
September 26 to 30, 2010 · NWS ARX · 2 events in 2 counties and zones
Heavy rains that fell across portions of Minnesota and Wisconsin in the middle part of September produced considerable river flooding on many tributaries of the Mississippi River. As this water moved downstream, it pushed the Mississippi and Wisconsin Rivers out of their banks during the last part of September.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains that fell across portions of Minnesota and Wisconsin in the middle part of September produced considerable river flooding on many tributaries of the Mississippi River. As this water moved downstream, it pushed the Mississippi and Wisconsin Rivers out of their banks during the last part of September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 26, 1:41 AM CST, 19 minutes earlier.
Area forecast discussion, Sep 26, 1:41 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
241 AM CDT SUN SEP 26 2010
.SHORT TERM...THROUGH TUESDAY
SURFACE ANALYSIS THIS MORNING SHOWS HIGH PRESSURE CENTERED OVER
NORTHERN LAKE SUPERIOR WITH THE RIDGE AXIS EXTENDING SOUTHWEST
INTO NEBRASKA.
THE HIGH WILL SINK SLOWLY SOUTH AND BY LATE TONIGHT IS EXPECTED TO
BE CENTERED NEAR LAKE ONTARIO WITH THE RIDGE AXIS OVER WISCONSIN
TO KANSAS. THIS IS EXPECTED TO KEEP SKIES MOSTLY CLEAR THROUGH
TONIGHT AND WITH THE RIDGE AXIS RIGHT OVER THE AREA...KEEP WINDS
LIGHT SETTING THE STAGE FOR ANOTHER GOOD RADIATIONAL COOLING
NIGHT. LOOKING AT THE 2 METER TEMPERATURES FROM BOTH THE 26.00Z
NAM AND GFS...THEY ARE VERY SIMILAR TO THIS MORNING OR A FEW
DEGREES WARMER. THIS SAME TREND IS NOTED IN THE BEST PERFORMING
GUIDANCE SETS WHICH PRIMARILY HAVE LOWS TONIGHT IN THE UPPER 30S TO
LOWER 40S. HAVE OPTED TO UNDERCUT THE GUIDANCE A LITTLE FOR
TONIGHT GIVEN THERE SHOULD BE LESS WIND TONIGHT THAN CURRENTLY
OCCURRING ALLOWING FOR A LITTLE BETTER COOLING. WILL ONCE AGAIN
INCLUDE THE MENTION OF FROST FOR THE NORTHERN AND EASTERN SECTIONS
OF THE FORECAST AREA ALONG WITH VALLEY FOG FOR MOST RIVER VALLEYS.
THE SHORT WAVE TROUGH CURRENTLY COMING ONTO THE PACIFIC NORTHWEST
COAST WILL TOP THE RIDGE AXIS TONIGHT AND THEN DROP SOUTH ACROSS
THE GREAT LAKES MONDAY BEFORE BEING ABSORBED INTO THE CUT OFF LOW
OVER THE EASTERN CONUS. THE CONCERN WITH THIS WAVE FOR A WHILE NOW
HAS BEEN WHETHER IT WILL PRODUCE ANY RAIN AS IT PASSES ACROSS THE
REGION. THE GFS AND 26.00Z ECMWF ARE VERY SIMILAR TAKING THE BEST
PV ADVECTION IN THE 500-300 MB LAYER ACROSS LAKE SUPERIOR AND
NORTHERN WISCONSIN. THE ECMWF DOES BRING THE SOUTHERN TAIL OF THIS
PV ADVECTION ACROSS WESTERN WISCONSIN WITH VALUES OF AROUND 20
PVUS/S AT 00Z TUESDAY. TIME/HEIGHT PLOTS FOR CENTRAL WISCONSIN
FROM THE ECMWF SHOWS A VERY DRY LAYER IN THE MID LEVELS BETWEEN
700 AND 400 MB. THIS DRY LAYER SHOULD EAT UP ANY RAIN THAT TRIES
TO FALL WITH THE PASSAGE OF THE SHORT WAVE TROUGH SO HAVE STAYED
WITH THE CURRENT DRY FORECAST JUST SHOWING SOME CLOUDS WITH THE
PASSAGE OF THE SHORT WAVE TROUGH AND ASSOCIATED WITH COLD FRONT.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
THE NEXT CHANCE FOR ANY RAIN LOOKS TO BE WITH THE PASSAGE OF A
COLD FRONT WEDNESDAY AND WEDNESDAY NIGHT. THE ECMWF BRINGS A SHORT
WAVE TROUGH ACROSS THE GREAT LAKES IN A VERY SIMILAR TRACK WITH
THE WAVE FOR MONDAY/MONDAY NIGHT AND IS ONCE AGAIN SUGGESTING SOME
RAIN FOR PORTIONS OF WISCONSIN. IT STILL SHOWS A DRY MID LEVEL
LAYER SO AGAIN WOULD NOT ANTICIPATE MUCH RAIN GETTING THROUGH THIS
LAYER. THE GFS IS VERY SIMILAR WITH THE TIMING OF THE FRONTAL
PASSAGE BUT BRINGS IT THROUGH DRY. DO NOT PLAN TO MAKE ANY CHANGES
AND WILL MAINTAIN THE DRY FORECAST.
&&
.AVIATION...
DENSE VALLEY FOG HAS DEVELOPED ALREADY IN THE WISCONSIN RIVER
VALLEY...AND THIS SHOULD PERSIST THROUGH AT LEAST 26.15Z AND
THEN RAPIDLY DISSIPATE.
IN THE MISSISSIPPI RIVER VALLEY...THE POSSIBILITY OF DENSE FOG
DEVELOPING THIS MORNING IS LOOKING LESS LIKELY. BETWEEN
26.05Z AND 26.06Z...A 10 TO 20 KNOT WIND DEVELOP HERE AT THE OFFICE.
THIS HAS SHOWED UP IN THE KLSE BUFKIT SOUNDINGS FOR THE PAST
24 HOURS...AND IT SHOWS THAT THESE WINDS WILL CONTINUE THROUGH
26.15Z. THIS SHOULD PREVENT THE DEVELOPMENT OF WIDESPREAD DENSE
FOG IN THIS RIVER CHANNEL. WILL CONTINUE TO MONITOR A COUPLE MORE
HOURS...AND IF THESE WINDS CONTINUE THE DENSE FOG WILL BE EITHER
REMOVED OR DROPPED BACK TO BCFG.
FOR TONIGHT...HIGH PRESSURE WILL CONTINUE TO PROVIDE CLEAR SKIES
ACROSS THE REGION. IN ADDITION...IT LOOKS LIKE A DEEP LAYER OF WINDS
LESS THAN 10 KNOTS WILL BE FOUND ACROSS THE REGION. THIS WILL
GREATLY INCREASE THE POTENTIAL OF DENSE FOG IN BOTH THE MISSISSIPPI
AND WISCONSIN RIVER VALLEYS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY UNTIL 8 AM CDT THIS MORNING FOR WIZ017-WIZ029.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...04
AVIATION...BOYNE
Hazardous weather outlook, Sep 25, 4:45 AM CST, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT SAT SEP 25 2010
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
545 AM CDT SAT SEP 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
RIVER FLOODING WILL CONTINUE TO BE A SIGNIFICANT CONCERN ACROSS
PARTS OF SOUTHEAST MINNESOTA...WESTERN WISCONSIN AND NORTHEAST IOWA.
PEOPLE LIVING NEAR RIVERS AND STREAMS SHOULD CLOSELY MONITOR WATER
LEVELS AND LISTEN FOR LATER WARNINGS AND STATEMENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOODING PROBLEMS WILL PERSIST THROUGH THE WEEKEND ACROSS SOME AREAS
OF SOUTHEAST MINNESOTA...WESTERN WISCONSIN AND NORTHEAST IOWA. AS ALL
THE WATER MOVES DOWN THE RIVERS...ADDITIONAL FLOODING IS EXPECTED TO
DEVELOP ALONG THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
PEOPLE LIVING NEAR RIVERS...STREAMS OR OTHER FLOOD PRONE AREAS ARE
URGED TO CALL IN ANY REPORTS OF FLOODING OVER THE NEXT SEVERAL DAYS.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
04
Flood, La Crosse
- When
- September 26, 2:00 AM CST to September 30, 11:59 PM CST
- Where
- La Crosse County, 1.26 mi NNW of La Crosse to 0.66 mi NW of La Crosse
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.818, -91.255
Heavy rains in the middle part of September across parts of Minnesota and Wisconsin produced flooding along the Mississippi River at La Crosse. The river exceeded the flood stage from September 26th through the remainder of the month. The river crested almost a foot and a half above the flood stage at 13.41 feet. Minor flooding occurred in the Town of Campbell, as a campground and some homes were affected.
Flood, Grant
- When
- September 28, 8:00 PM CST to September 30, 11:59 PM CST
- Where
- Grant County, 5.03 mi ENE of Muscoda to 1.69 mi ENE of Muscoda
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.212, -90.360
Heavy rains in the middle part of September across parts of Wisconsin produced flooding along the Wisconsin River at Muscoda. The river exceeded the flood stage from September 28th through the remainder of the month. The river crested over a half foot above the flood stage at 9.56 feet. This was the first time since 1993 that the Wisconsin River at Muscoda had exceeded the flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 26, 2010$525,000 · 2 events
- Lightning Strike in North Carolina, September 26, 2010$100,000 · 1 event
- Flood and Damaging Wind in Georgia, September 26 to 27, 2010$35,000 · 2 events
- High Surf in Hawaii, September 26 to 28, 201011 events
- Damaging Winds in North Carolina, September 26, 201050 kt wind · 5 events
- High Wind in Montana, September 26, 201055 kt wind · 3 events
- Lightning Strike in Florida, September 26, 2010$1,000 · 1 event
- Heavy Rain in Puerto Rico, September 26, 20101 event
- Hail in South Carolina, September 26, 20101.75 in hail · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 26, 20101 event
- Heavy Rain in Florida, September 26 to 27, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260326, 260325.